Ask a doctor

Lump on Eye Bone 17 Months After Restylane Injection

I had restylane injected into the hollows under both eyes in September of 2009. A huge bump/lump over the eye bone developed under the right eye. I went back to the dermatologist who injected the restylane & she told me that it was a hematoma that it would go away in about 10-14 days. It has been seventeen months now and the lump/bump is still there. It has decreased in size but has shifted how my nose and cheeks look compared to the other side. What can be done to fix this & why did it happen?

Doctor Answers (11)

"Lump on eye bone after Restylane injection"

+2

Restylane and any other fillers injected periorbitally can occaisionally cause bluish "lumps" They may be the result of bleeding beneath the skin or a reaction to the hyaluronic acid in the filler. In some cases it may be both.

In the great majority of cases these resolve spontaneously--especially after 17 mos. If it is a Restylane reaction it should resolve quickly after an injection of hyaluranidase. If that doesn't work a cortisone injection may resolve the firosis  which resulted from the hematoma.


Bronx Plastic Surgeon
5.0 out of 5 stars 1 review

Lump after Restylane

+1

You mention that the lump developed after the Restylane was injected.  Your photographs show a significant bump. I would doubt that this was a movement of the Restylane, and it could certainly have been  a hematoma which then over months, solidified rather than liquified. Some organized hematomas can even calcify and become quite hard! Surgical excision may be needed.  As the lump occurred quickly after the injection, it rules out an immune reaction termed a granuloma from the Restylane.  It also then would not be a traumatic epidermal inclusion cyst.  If the mass on examination is softer rather than hard, and a scan with contrast does not show any intracerebral connection and does not reveal any vascular connection, then possibly a trial of a hyaluronidase or corticosteroid injection may help. There are risks with injections around the eyes so be cautious.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Lump on Eye Bone

+1

Doubt it is hematoma, but did you have a large black and blue area after injection?   You can try massage and warm compress for awhile.   Restylane around the eye are orbital areas can stay for a year or two and if it is persistent from the injection, see someone who understands the anatomy well and can treat the problem.  Thanks   Cynthia Boxrud MD 

Cynthia Boxrud, MD
Santa Monica Oculoplastic Surgeon
5.0 out of 5 stars 5 reviews

You might also like...

Lump Under Eye 17 Months After Restylane Injection

+1

Hi SOBND,

Sorry that you have had this complication from Restylane in your lower eyelid area.  I have seen this one time, though it appeared 7 months after the injection of Restylane in the same area.  There was no hematoma or lump/bump until 7 months after treatment.  Make sure to have a small amount of hyaluronidase injected as a skin test in your arm prior to having it injected under your eye.  The  patient that I treated had a severe allergic reaction that took about 12 hours to resolve.   I hope that you lump resolves soon.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Restylane under eyes can last for years

+1

It is probably residual Restylane collection. Restylane and Juvederm in this area can stay for years. I've seen it last for 2 - 3 years easily. An injection of Vitrase can get rid of it in less than 24 hours. Hopefully the original doctor is able to do that, otherwise, find yourself somebody who can. 

Stella Desyatnikova, MD
Seattle Facial Plastic Surgeon
4.5 out of 5 stars 17 reviews

Lump under eye

+1

The lump under the eye could be a persistent collection of restylane (likely), a scar (less likely, but occasionally when hematomas or blood collections under the skin resolve they can leave scars), or a granuloma (extremely rare and unlikely). 

Consider a trial of hyaluronidase injections to the lump by a practitioner experienced in working in the undereye area.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Restylane in lower lids

+1

Although it is not comon for restylane to "hang around" for 17 months, it certainly could be restylane. It shoudl be evaluated. If it is, it may be able to be dissolved.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Please go have this taken care of.

+1

Common things happen commonly.  The first three things this is likely to be is Restylane even though it has been 17 months.  You need to see an injector who is comfortable working with hyaluronidase.  This is the enzyme that dissolves the Restylane.  Oculoplastic surgeons probably have the most experience with this product.  If enough enzyme does not make this dissolve, then and only, other things can be considered.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 15 reviews

Lump months after Restylane injection

+1

Sometimes hyaluronic acid fillers migrate from their original injection site, especially around the eye area, most likely having to do with the circular muscle that surrounds the orbit.

Hematomas resolve within two weeks or so.

This could be the filler still present but having shifted from original location.  Hyaluronidase would help dissolve it if it is.  However, first it needs to be established what the nature of the nodule is.  I would recommend an evaluation by a dermatologist or plastic surgeon with experience in hyaluronic fillers.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bump on eyelid

+1

The answer depends on what it is.  If it is scar tissue, there are nonsurgical and surgical options. If it is residual filler, it can be dissolved.  Recommend consult with an oculoplastic surgeon.

Dr Taban

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.